Sunday, July 01, 2007

The Purple Chicken

Back on April 13th, I posted how much better I had felt for awhile after finishing a Z-Pak (zithromiacin antibiotic) for a sinus infection.

Well, when I went to the clinic at the end of last month, the doc put me on a 10 day round of amoxicillan, as we suspected that the sinus infection had returned. It's hard to tell. While I used to have a temperature of less than normal by a degree or two before I became ill, I now run a low grade fever all of the time now. The doctor told me this was normal for masto, which was news to me, but since he has treated many masto patients, he would know.

Consequently, running a low grade fever all of the time doesn't assist in determining if I have another infection of some kind. But, since I had been more congested than is usual, which is still alot, and the mucus was, well, you know, ooky, more ooky than usual, I took the antibiotic.

Again, I have had the same reaction. I have felt better for more than two weeks now, since finishing the amoxicillan.

Has anyone else had this kind of experience?

I read somewhere about a week ago where masto was being treated with some kind of antibiotic and when I find it again, I will post the link.

As (my) luck would have it, the doc wants me to have a blood test to measure IgE levels, etc., but to prevent skewing the results, I can't be taking any of the anti-histamines. I have read many horror stories about masto patients trying to get diagnosed and having tests while they are asymptomatic resulting in the tests being negative. So, since I've been pretty much asymptomatic, I've been putting off the blood test.

The rashes never went away and without the anti-histamines, they have intensified greatly. About a week ago, the sinusitus and the rhinitus returned. Now, I'm having pruritus (itching randomly all over whether rashed or not).

I've continued taking the proton pump inhibitor every day but I haven't been taking the ranitidine and, amazingly, haven't been having the digestive problems, upset stomach, diarrhea or any of that. If I'm late taking the proton pump inhibitor (Protonix, now), then I'll start feeling quesy but once I take it, I'm okay. I've had little bout of diarrhea so far, which is a drastic improvement.

My mind was pretty clear for several weeks but I have been noticing a decline in the last few days. Struggling to find words. Forgetting stuff much more frequently. Scrambling words. Just yesterday, I was trying to mention a new local restaurant to my mother and instead of calling it The Purple Kitchen, I called it The Purple Chicken!! We laughed about 10 minutes over that one.

I'm going to give it a few more days before I go for the blood test. But, probably not much longer as the itching is really getting to me. If I'd had any sense, I would have taken the blood test before beginning the antibiotics, but sense is definitely robbed from me when I'm symptomatic.

Do any of you suffer these cognitive difficulties like I do?

6 comments:

Anonymous said...

i get brain foggy all the time. it has been lessening with the gastrocrom, but sometimes i still get stumped.

you can read my ever so exciting adventures with masto at

http://brigid.livejournal.com

BlueKat said...

Thanks so much! I checked out your blog and now I understand how others feel about reading mine. It helps, somehow, to know one is not alone in one's struggle.

Anonymous said...

I have indolent systemic mastocytosis. I chose not to go through the typing process as it meant I had to go to Washington DC and it did not change the treatment at the time. Now maybe it would.

About two years ago the bottom dropped out of my immune system. I had always had low IgA but then apparently I had no normal antibodies. I got pneumonia five times in one year. I too would be put on course after course of antibiotics only to have it return. I started IVIG and while I get it regularly, I missed it for two months and now have pnemonia again. I just don't think antibiotics alone are efficacious enough to let me get over pneumonia.

Contact Nick Lacaria said...

I just got DX'ed with masto after a 5 year run with constant sinus infections and now abdominal pain. I have a sinus infection almost every 6 weeks and am on constant antibiotics for those. Started Gastrocrom for my stomach and this plane has just taken off....i am so where you are at.

Raine said...

I was diagnosed at a children's hospital about 5 years ago. Doc put me on Doxepin, Hydroxizine (sp?), allegra, clariten, and singulair. Then we tripled the doses and before long couldn't pay for all the extra meds. Symptoms are getting much worse, super quickly, and I haven't been to a specialist since.

Got referred to a new one, they told me hematologist, turns out he's a oncologist. Not feeling super upbeat about that now.
So, yeah...Just getting started in this journey.

Anonymous said...

Just beginning this journey. I have had the rashes and blisters on hands for 2 years,(they said it was atopic dermatitus) have sinus infections all the time. Got stomach pain,gas,bloating and nausea and finally got a doc that after lots of blood,urine tests and procedures and biopsied stomach and intenstives said "geeze you have overactive allergy cells, has no one ever talked to you about this?" So reading up on this masto thing and am amazed FINALLY a name to this torture! NOW the journey begins. BUT yes, I was so confused and words come out like. "I want to go to the movie comes out "I want to go to the ??? what was I going to say?"